Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 222, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2004, 2:04 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 2:04 PM CDT (19:04 UTC)
- Expired
- May 30, 2004, 2:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Appanoose County, IA, Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:25 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS53 KDMX 301904
SVRDMX
IAC007-051-179-301945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA
WAPELLO COUNTY IN SOUTHEAST IOWA
THIS INCLUDES THE CITY OF OTTUMWA
* UNTIL 245 PM CDT
* AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER UNIONVILLE...OR ABOUT 20 MILES SOUTHWEST
OF OTTUMWA...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR OTTUMWA AROUND 225 PM AND
4 MILES SOUTHEAST OF OTTUMWA INDUSTRIAL AIRPORT AROUND 230 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 4084 9284 4072 9285 4073 9222 4113 9222
4114 9262 4092 9262
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 23 hours 34 minutes earlier.
Area forecast discussion, May 29, 2:30 PM CDT, 23 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT SAT MAY 29 2004 .DISCUSSION... SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT 18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM DETAILS. FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL RAINFALL RATES. POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH. SEE NO REASON TO ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH. COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE. THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID LEVEL LAPSE RATES. REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON SATURDAY AND POSSIBLY AGAIN SAT NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT THU 14Z SUN. && EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004. JUNGBLUTH
Hazardous weather outlook, May 30, 12:06 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR CODING NATIONAL WEATHER SERVICE DES MOINES IA 1206 PM CDT SUN MAY 30 2004 IAZ062-075-085-086-095>097-311100- APPANOOSE-DAVIS-MAHASKA-MONROE-POWESHIEK-WAPELLO-WAYNE- 1206 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST IOWA...ALONG AND SOUTHEAST OF A CORYDON TO GRINNELL LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SHORT PERIOD OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS STORMS FROM MISSOURI BRIEFLY AFFECT SOUTHEAST IOWA AFTER 100 PM. ALTHOUGH THEY WILL NOT BE LONG LIVED...THE STRONGER STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS... TORNADOES AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY AFTERNOON...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE NEXT WEEKEND. AT THIS TIME IT IS TOO EARLY TO ASSES THE STRENGTH OF THE STORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-081>084- 092>094-311100- ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- KOSSUTH-LUCAS-MADISON-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 1206 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL...NORTHERN... AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY AFTERNOON...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE NEXT WEEKEND. AT THIS TIME IT IS TOO EARLY TO ASSES THE STRENGTH OF THE STORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SMALL
In the hours before
Local storm report, May 30, 8:45 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG JAMAICA 41.85N 94.31W
05/30/2004 GUTHRIE IA NWS EMPLOYEE
A FEW TWO AND A HALF TO THREE FOOT DIAMTER TREES DOWNED.
2 MORE MEDIUM TREES SNAPPED AND DOWNED.
&&
GRAMSLocal storm report, May 30, 1:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
144 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL MOULTON 40.69N 92.68W
05/30/2004 0.75 INCH APPANOOSE IA TRAINED SPOTTER
&&
GRAMSSpecial weather statement, May 30, 1:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 156 PM CDT SUN MAY 30 2004 IAZ007-017-026>028-037>039-049-050-061-062-075-085-086-096-097- 310000- ...TORNADO WATCH #332 UPDATE... TORNADO WATCH #332 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BREMER BUTLER CERRO GORDO DAVIS FRANKLIN GRUNDY HARDIN JASPER MAHASKA MARSHALL MONROE POWESHIEK TAMA WAPELLO WORTH THE GREATEST SEVERE WEATHER AND TORNADIC THREAT APPEARS TO BE OVER SOUTHEAST IOWA...ALONG AND SOUTHEAST OF A CENTERVILLE TO TAMA LINE. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| May 29, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| May 30, 12:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| May 30, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 50 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 49 min |
| May 30, 1:17 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 28 min |
| May 30, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 58 min |
| May 30, 1:38 AM CDT | Tornado Warning | DMX | Appanoose, Monroe | 47 min |
| May 30, 2:05 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 25 min |
| May 30, 2:16 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 29 min |
| May 30, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 34 min |
| May 30, 2:44 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.